We all drink coffee to get our energy levels up in the morning. The caffeine in coffee can make us more alert and keep us awake, and although technically a drug, caffeine can be found in sodas, coffee, tea and other beverages. And, although it is surely beneficial, too much of it can harm our health.
According to the Mayo Clinic, we need about 400 mg. a day – anything more than and you’ll overdose yourself. Older people and pregnant need even less, with 100 and 200 mg. respectively. Although 400 mg. is the recommended daily allowance of caffeine, it really depends on your age, weight and health. The half-life of caffeine is anywhere from 1.5-9.5 hours in the blood, and the wide range of average half-life doesn’t make it easy to detect how much of the compounds is actually in your body.
Main caffeine sources
Here’s a chart which shows how much caffeine there is in popular beverages:
|Serving size||Caffeine (mg)|
|Black coffee||12 oz.||260|
|Black tea||8 oz.||30–80|
|Red Bull||8.3 oz.||80|
|Chocolate bar (dark)||1.45 oz.||20|
|NoDoz caffeine tablets||1 tablet||200|
|Excedrin Migraine||1 tablet||65|
Caffeine can also be found in chewing gum, candy, medications, supplements and any energy boosters. Caffeine overdose is a big problem which can have unforeseen consequences on your health.
Risk factors and causes of caffeine overdose
An overdose of caffeine occurs mainly due to excess consumption of coffee, black tea, medications and energy drinks. Some people can take more than the recommended daily allowance, but it’s generally not recommended as the overdose can cause irregular heartbeat and even seizures. Hormonal imbalance is another thing you’re risking when consuming too much caffeine. If you’re not a regular coffee drinker, your body may be sensitive to caffeine, so make sure not to drink too much coffee at once.
Symptoms of caffeine overdose
Dizziness, diarrhea, irritability, fever, headaches, insomnia and thirst are all symptoms of caffeine overdose. Too much caffeine can also cause chest pain, confusion, vomiting and hallucinations, so it’s safe to say that it can get pretty serious.
Even babies aren’t safe from caffeine overdose – the more coffee you drink, the higher the risk of nausea and pain in the muscles of the baby. If your child is experiencing these symptoms, immediately stop consuming caffeine and consult your doctor.
Diagnosing caffeine overdose
If you think you’re suffering from caffeine overdose, tell your doctor about any caffeinated drinks you might be consuming. He should inspect your heartbeat, blood pressure and breathing rate, and you may also need a blood and urine test to effectively diagnose the problem.
In general, the treatment of caffeine overdose is focused on removing the excess caffeine from your body. This involves the use of activated charcoal which can soak up the caffeine and prevent it from going into the GI tract. If the caffeine has already reached its destination, you may need laxatives or a lavage. A gastric lavage is a process of washing out the contents of your stomach in order to eliminate the caffeine. During the treatment, your doctor might also order an EKG and provide some kind of breathing support.
For milder symptoms, you’ll probably need to stay away from coffee and drinking more water. Regular exercise can help as well, as can foods rich in magnesium and potassium.
In order to stay away from the symptoms of caffeine overdose, it’s important to stick to the recommended amount of caffeine every day. Don’t consume more than 400 mg. of the compound and you should be fine.
Article and image source: https://www.healthline.com